Skip to main content

Topological Censorship in Spacetimes Compatible with \(\Lambda > 0\)

Abstract

Currently available topological censorship theorems are meant for gravitationally isolated black hole spacetimes with cosmological constant \(\Lambda =0\) or \(\Lambda <0\). Here, we prove a topological censorship theorem that is compatible with \(\Lambda >0\) and which can be applied to whole universes containing possibly multiple collections of black holes. The main assumption in the theorem is that distinct black hole collections eventually become isolated from one another at late times, and the conclusion is that the regions near the various black hole collections have trivial fundamental group, in spite of there possibly being nontrivial topology in the universe.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5

Notes

  1. To avoid clutter of parentheses, we will often abbreviate \(D^+(S)\) by \(D^+S\). Likewise with \(I^+\) and \(H^+\).

References

  1. Browdy, S., Galloway, G.: Topological censorship and the topology of black holes. J. Math. Phys. 36, 4952–61 (1995)

    ADS  MathSciNet  Article  Google Scholar 

  2. Chruściel, P.: Geometry of Black Holes. Oxford University Press, Oxford (2020)

    Book  Google Scholar 

  3. Chrúsciel, P., Galloway, G.: Roads to topological censorship. arXiv:1906.02151 (2019)

  4. Chruúsciel, P., Galloway, G., Solis, D.: Topological censorship for Kaluza-Klein space-times. Annales Henri Poincare 10, 893–912 (2009)

    ADS  MathSciNet  Article  Google Scholar 

  5. Chrúsciel, P., Mazzeo, R.: On “many black hole’’ vacuum spacetimes. Class. Quant. Gravity 20, 729 (2003)

    ADS  MathSciNet  Article  Google Scholar 

  6. Friedman, J., Schleich, K., Witt, D.: Topological censorship. Phys. Rev. Lett. 71 (1993), erratum 75 (1995)

  7. Galloway, G.: On the topology of the domain of outer communication. Class. Quant. Gravity 12, L99 (1995)

    ADS  MathSciNet  Article  Google Scholar 

  8. Galloway, G.: A “finite infinity’’ version of the FSW topological censorship. Class. Quant. Gravity 13, 1471 (1996)

    ADS  Article  Google Scholar 

  9. Galloway, G., Graf, G., Ling, E.: A conformal infinity approach to asymptotically \({\text{ AdS }}_2\times S^{n-1}\) spacetimes. Annales Henri Poincaré 21, 4073–4095 (2020)

    ADS  MathSciNet  Article  Google Scholar 

  10. Galloway, G., Ling, E.: Topology and singularities in cosmological spacetimes obeying the null energy condition. Commun. Math. Phys. 360, 611–7 (2017)

    ADS  MathSciNet  Article  Google Scholar 

  11. Galloway, G., Schleich, K., Witt, D., Woolgar, E.: Topological censorship and higher genus black holes. Phys. Rev. D 60, 104039 (1999)

    ADS  MathSciNet  Article  Google Scholar 

  12. Galloway, G., Woolgar, E.: The cosmic censor forbids naked topology. Class. Quant. Gravity 14, L1 (1997)

    ADS  MathSciNet  Article  Google Scholar 

  13. Hawking, S., Ellis, G.: The Large-Scale Structure of Space-Time. Cambridge University Press, London (1973)

    Book  Google Scholar 

  14. Hatcher, A.: Notes on Basic \(3\)-Manifold Topology

  15. Hempel, J.: 3-Manifolds. Princeton University Press, Princeton (1976)

    MATH  Google Scholar 

  16. O’Neill, B.: Semi-Riemannian Geometry, Pure and Applied Mathematics, vol. 103. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York (1983)

    Google Scholar 

  17. Penrose, R.: Techniques of differential topology in relativity. Society for Industrial and Applied Mathematics, Philadelphia (1972)

  18. Planck Collaboration, Planck 2018 results, Astronomy and Astrophysics 641 (2020)

  19. Wald, R.: General Relativity. University of Chicago Press, Chicago (1984)

    Book  Google Scholar 

Download references

Acknowledgements

Martin Lesourd thanks the John Templeton and Gordon Betty Moore foundations for their support of the Black Hole Initiative. Eric Ling thanks the Harold H. Martin Postdoctoral Fellowship. Finally, both authors would like to express their thanks to Greg Galloway, with whom we discussed examples which greatly improved our understanding.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Martin Lesourd.

Additional information

Communicated by Mihalis Dafermos.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lesourd, M., Ling, E. Topological Censorship in Spacetimes Compatible with \(\Lambda > 0\). Ann. Henri Poincaré (2022). https://doi.org/10.1007/s00023-022-01200-1

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00023-022-01200-1